Florida, 2008

Hail and Damaging Wind in Florida, March 6, 2008

March 6, 2008 · NWS MLB · 2 events in 1 county or zone

A slow north moving warm front produced thunderstorms across east central Florida producing large hail and destructive thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A slow north moving warm front produced thunderstorms across east central Florida producing large hail and destructive thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 6, 2:20 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 6, 2:20 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EST THU MAR 6 2008

.DISCUSSION...

...INCREASED SHOWER/STORMS CHANCES TONIGHT INTO EARLY SATURDAY...
...BREEZY/WINDY CONDITIONS DURING DAY ON FRIDAY...
...ROUGH MARINE CONDITIONS EARLY FRI INTO THE WEEKEND...

CURRENT/TONIGHT...FRONTAL BOUNDARY SITUATED OVER THE LAKE OKEECHOBEE
REGION IS BEGINNING TO LIFT BACK NORTHWARD AS A WARM FRONT THIS
AFTERNOON AND WILL CONTINUE TO DO SO THROUGH THE EVENING. AS IT DOES
WINDS WILL BECOME EAST-SOUTHEAST THIS EVENING AND SOUTHEAST BY
DAYBREAK ACROSS THE AREA. A NOTICEABLE DIFFERENCE IN DEWPOINT
TEMPERATURES WILL BE FELT AS THEY INCREASE INTO THE MIDDLE/UPPER 60S
AREAWIDE BY EARLY FRI MORNING. INCREASED CHANCES IN SHOWERS AND
THUNDERSTORMS WILL BEGIN FROM NORTH TO SOUTH LATE THIS AFTERNOON
INTO THIS EVENING. AS THE FRONT ADVANCES NORTHWARD OVERNIGHT PCPN
CHANCES WILL DECREASE FROM SOUTH TO NORTH AS GREATEST LOW-LEVEL
CONVERGENCE AND ASCENT WILL BE FOUND IN PROXIMITY OF THIS BOUNDARY.
ANOTHER THING TO MONITOR WILL BE THE DISTURBANCE ACROSS THE
EAST-CENTRAL GOMEX WITH ASSOCIATED SHRA/TSRA. THIS FEATURE WILL RIDE
ALONG THE AFOREMENTIONED BOUNDARY ACROSS THE PENINSULA TONIGHT
ENHANCING CONVECTION. LOCAL HELICITY PROFILES...ESPECIALLY OVER OUR
NORTHERN CWA WILL BECOME ENHANCED LATER THIS EVENING AND
OVERNIGHT...SO FUTURE SHIFTS MAY HAVE TO MONITOR FOR THE POTENTIAL
FOR ANY ROTATION IN SHOWERS/STORMS. LOWS RELATIVELY MILD WITH LOWER
60S NORTH AND UPPER 60S SOUTH.

FRIDAY...CENTRAL FLORIDA WILL BE IN THE WARM SECTOR DURING THE DAY
AND THE PRESSURE GRADIENT WILL TIGHTEN SIGNIFICANTLY AND EXPECT THAT
AT LEAST A LAKE WIND ADVISORY WILL BE NEEDED AREAWIDE AS SOUTH WINDS
WILL BECOME SUSTAINED ANYWHERE FROM 15-25 MPH WITH OCCASIONAL WIND
GUSTS TO 35 MPH. EXPECT SURFACE LOW PRESSURE TO BE NEAR THE WESTERN
FLORIDA PANHANDLE EARLY IN THE PERIOD WITH A COLD FRONT TRAILING
INTO THE SOUTH-CENTRAL GOMEX. THE LOW WILL MOVE NORTHEASTWARD INTO
GEORGIA DURING THE DAY AS THE COLD FRONT APPROACHES WEST CENTRAL
FLORIDA. THE GREATEST THREAT FOR SHOWERS/STORMS DURING THE DAY WILL
BE ACROSS THE NORTH (50%) TAPERING TO SLIGHT CHANCE (20%) ACROSS
OUR SOUTHERN ZONES. SOME STORMS IN THE AFTERNOON MAY BE ON THE
STRONG SIDE WITH DAMAGING STRAIGHT LINE WINDS AND SMALL HAIL THE
MAIN THREATS. A VERY WARM DAY ON TAP AS TEMPERATURES SOAR INTO THE
LOWER 80S NORTH TO MIDDLE/PERHAPS UPPER 80S ACROSS THE SOUTH.

FRI NIGHT...THERE HAS NOT BEEN A LOT OF CHANGE IN THE MODEL TIMING
OF A PROJECTED SQUALL LINE RACING EAST ACROSS THE PENINSULA. THE
POTENTIAL FOR SEVERE WEATHER EXISTS AS THE GFS SHOWS 850-925 MB
WINDS OF AT LEAST 40 KNOTS IN THE NORTH...SUFFICIENTLY VEERED TO
PRODUCE 0-1 KM HELICITY VALUES OF APPROXIMATELY 250-300 J/KG. MY
GUT FEELING IS THE SAME AS YESTERDAY AS THE WIND FIELDS AND
MOISTURE/INSTABILITY WILL BE GREATER THAN OUR PREVIOUS WANNABE
SQUALL LINE ON TUE. WITH THE LOW FORMING MUCH FARTHER SOUTH...LOW
LEVEL WINDS WILL STAY BACKED TO THE SOUTH AND MAINTAIN LOW LEVEL
CONVERGENCE AHEAD OF THE FRONT. ADDITIONALLY...THE ECMWF SHOWS A
CLASSIC LOOKING UPPER LEVEL DIFFLUENT FLOW PATTERN. THEREFORE THE
LINE SHOULD HOLD TOGETHER MUCH BETTER. I HAVE RAISED POPS TO
LIKELY ACROSS MOST OF THE AREA.

PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD KEEP INFORMED ABOUT THE
EVOLUTION OF THIS DEVELOPING WEATHER SYSTEM.

SAT...REMNANTS OF PRE FRONTAL CONVECTION MAY BE LINGERING IN THE
FAR SOUTHEAST EARLY THEN SKIES SHOULD CLEAR DURING THE MORNING. IT
LOOKS LIKE A WINDY DAY WITH COLD ADVECTION PROVIDING GOOD MIXING.
WOULD NOT BE SURPRISED TO SEE WEST WINDS GUSTING TO 30-35 MPH. MAX
TEMPS WILL BE WELL BELOW NORMAL WITH MID 60S NORTH AND LOWER 70S
IN THE FAR SOUTH.

SAT NIGHT...COLD HIGH PRESSURE OVER THE SOUTHEAST STATES IS
PROGGED TO RIDGE INTO THE AREA. THIS WILL PROVIDE A WIND
TRAJECTORY DOWN THE PENINSULA SO MIN TEMPS ACROSS SOUTHERN AREAS
SHOULD NOT BE GREATLY DIFFERENT THAN THE NORTH. BOUNDARY LAYER
FLOW SHOULD STAY OVER 10 KNOTS SO MIN TEMPS IN THE UPPER 30S/LOWER
40S ARE EXPECTED AND THINK THAT ONLY EXTREMELY WIND PROTECTED
AREAS IN THE NORTH WILL HAVE A CHANCE FOR PATCHY FROST.

SUN-THU...IT WILL STAY QUITE COOL SUNDAY...AND DRY...AS HIGH
PRESSURE OVER THE SOUTHEAST MAINTAINS A NORTHERLY FLOW. WINDS ARE
PROGGED TO GRADUALLY VEER TO THE NORTHEAST MONDAY AND EAST ON
TUESDAY WHICH WILL ALLOW FOR A STEADY MODERATION OF THE COOL AIRMASS
TOWARDS SEASONAL NORMALS. THE HIGH IS PROGGED TO SLIDE OFFSHORE
WED WITH A RETURN SOUTHEAST FLOW AND THE LATEST GFS INDICATES SOME
LIGHT QPF BUT WILL NOT ALTER THE CURRENT DRY FORECAST. THE MODEL
ALSO IS FASTER WITH NEXT FRONTAL SYSTEM AND IF TREND CONTINUES
SOME POPS WILL HAVE TO BE INTRODUCED ON THU.

&&

.AVIATION...AREAS OF IFR/MVFR CIGS/VSBYS FROM DUE TO PRECIP
INCREASING FROM SOUTH TO NORTH LATE THIS AFTERNOON AND TONIGHT. LLWS
150/30KTS AT LCL TAF SITES 08Z-12Z. BREEZY/WINDY CONDITIONS
EXPECTED ON FRI IN ADVANCE OF AN APPROACHING STRONG WEATHER SYSTEM.

&&

.MARINE...LIGHT WINDS WILL BECOME SOUTHEASTERLY AND INCREASE THIS
EVENING...GRADUALLY UP TO 15-20 KTS OFFSHORE BY AROUND DAYBREAK FRI
MORNING AS THE PRESSURE GRADIENT TIGHTENS. A WARM FRONTAL BOUNDARY
WILL BEGIN TO MOVE FROM THE SOUTHERN PENINSULA NORTHWARD THIS
AFTERNOON/EVENING WITH INCREASED SHOWER AND LIGHTNING STORM CHANCES.
A FEW STORMS COULD BE ON THE STRONG SIDE WITH GUSTY WINDS. A SMALL
CRAFT ADVISORY HAS BEEN INITIATED FOR THE OFFSHORE WATERS BEGINNING
12Z FRI MORNING AND A SMALL CRAFT ADVISORY FOR WINDS HAS BEEN ISSUED
BEGINNING AT THE SAME TIME FOR NEARSHORE WATERS.

THE PERIOD OF HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH
SAT AND EVEN LINGER OFFSHORE IN THE GULF STREAM ON SUN. THE WINDS
AND SEAS WILL START TO DECREASE EARLY NEXT WEEK.

&&

.FIRE WEATHER...SAT...WILL HAVE TO WATCH FOR LOW RH VALUES
OCCURRING IN THE NORTH AS DRY AIR SWEEPS RAPIDLY IN BEHIND COLD
FRONT. IT WILL BE A VERY WINDY DAY SO THERE IS A CHANCE THAT LOW
RH COULD OCCUR BRIEFLY WITH WINDS GUSTING OVER 20 MPH. WITH
UNCERTAINTY IN TIMING...WILL NOT ISSUE A WATCH YET.

SUN...GUIDANCE IS ALSO SHOWING RH BELOW 30 PERCENT ACROSS THE
INTERIOR NORTH BUT WINDS WILL SUBSIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  61  82  59  66 /  70  50  70  20
MCO  62  84  60  67 /  70  50  60  20
MLB  67  86  63  69 /  60  40  60  20
VRB  66  85  65  70 /  60  20  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 7 AM FRIDAY TO 10 PM EST
     SATURDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA
     BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 7 AM EST FRIDAY TO 10 AM EDT SUNDAY
     FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
     LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
     JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA
     BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Mar 6, 4:53 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EST THU MAR 6 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-062100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
453 AM EST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ALONG WITH SHOWERS...A FEW STORMS WIL BE POSSIBLE TODAY AND TONIGHT...
ESPECIALLY NEAR THE FRONTAL BOUNDARY WHICH IS FORECAST TO LIFT
NORTHWARD FROM SOUTH FLORIDA LATER TODAY INTO TONIGHT. STORMS MAY
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS AND
GUSTY WINDS AS THEY PASS. MOVE INDOORS AT THE FIRST SIGN OF A STORM.

...WATERSPOUT IMPACT...
WEAK WINDS WITH SOME ENHANCED TURNING NEAR THE FRONTAL BOUNDARY
MAY BE SUFFICIENT TO PRODUCE AN ISOLATED WATERSPOUT. THE CONCERN
WILL BE GREATEST OVER SOUTHERN SECTIONS EARLY TODAY...THEN LIFTING
NORTH WITH THE BOUNDARY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL PERSIST DAYTIME FRIDAY...WITH THE POTENTIAL
FOR A SQUALL LINE TO MOVE ACROSS THE PENINSULA FRIDAY NIGHT AHEAD
OF A STRONG COLD FRONT THAT WILL SWEEP THROUGH ON SATURDAY.

INCREASING WINDS ASSOCIATED WITH THE FRONT WILL ALSO RESULT IN
DETERIORATING BOATING CONDITIONS FRIDAY INTO SATURDAY.

DRIER CONDITIONS BEHIND THE FRONT WILL BRING AN INCREASED FIRE
CONCERN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Mar 6, 2:52 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EST THU MAR 6 2008

FLZ064-062045-
MARTIN-
252 PM EST THU MAR 6 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTHEASTERN MARTIN COUNTY...

AT 250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 12 MILES SOUTHWEST OF JOHNATHAN DICKINSON STATE PARK...
MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE HOBE SOUND BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK

The radar

The Melbourne radar (KMLB), 115 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
March 6, 3:44 PM EST
Where
Martin County, 4 mi S of Stuart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.142, -80.250

A trained spotter reported quarter size hail south of Stuart.

Thunderstorm Wind, Martin

When
March 6, 3:55 PM EST
Where
Martin County, Stuart Witham Fld
Measured
84 kt (97 mph) measured gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
27.180, -80.220

Air traffic controllers reported a thunderstorm wind gust to 97 mph at Witham Field Airport in Stuart. The winds flipped 7 planes and damaged a total of 14 planes. The roof collapsed on the sheriff annex building. Several hangers were damaged. The storm also knocked out power to 10,000 power company customers in the arera. The local YMCA had minor roof damage as well as a building at the fairgrounds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90900, 90911.